Tennessee, 2001

Winter Storm in Tennessee, January 1 to 2, 2001

January 1 to 2, 2001 · NWS MRX · 40 events in 40 counties and zones

A strong upper level disturbance swept through the Tennessee Valley and southern Appalachians bringing a round of light snow to the area. Amounts were generally 1/2 inch to 2 inches.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong upper level disturbance swept through the Tennessee Valley and southern Appalachians bringing a round of light snow to the area. Amounts were generally 1/2 inch to 2 inches. There were a few isolated reports of 3 inches, mainly near the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 31, 8:19 PM EST, 6 hours 41 minutes earlier.

Area forecast discussion, Dec 31, 8:19 PM EST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 PM EST SUN DEC 31 2000

CURRENT FCST IN DECENT SHAPE AS SOME SNOW STILL TO COME OVERNIGHT...
MAINLY WRN ZONES AS S/WV MAKES ITS WAY E THRU THE MS VLY. EXPECT
-SN WITH THIS FEATURE ON THE PLATEAU AND SE TN BEGINNING ARND
2 AM EST. CHC FOR SNOW CONTINUES ON NEW YEAR'S DAY AS UPR LO DROPS
SE TWD THE FA. MIN TEMPS IN THE BALLPARK FOR TONIGHT.

.MRX...
NC...NONE.
TN...N$ONE.
VA...NONE.

In the hours before

Special weather statement, Dec 31, 11:32 PM EST, 3 hours 28 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1132 PM EST SUN DEC 31 2000

...SNOWY NEW YEARS DAY ANTICIPATED ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA...

A DEVELOPING UPPER LEVEL STORM ACROSS THE MISSISSIPPI VALLEY WILL
SPREAD SNOW INTO EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST
NORTH CAROLINA BY EARLY MONDAY MORNING WITH OCCASIONAL SNOW
ANTICIPATED FOR NEW YEARS DAY.  LIGHT TO MODERATE SNOW IS EXPECTED
AREA-WIDE WITH SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE BY
EARLY AFTERNOON MONDAY.  LOCALLY HEAVIER ACCUMULATIONS ARE POSSIBLE
ACROSS THE HIGHER TERRAIN.

PERSONS PLANNING ON TRAVELING NEW YEARS DAY SHOULD BE PREPARED FOR
WINTRY TRAVEL CONDITIONS WITH AREA ROADWAYS POSSIBLY BECOMING SNOW
PACKED AND ICY...ESPECIALLY BRIDGES AND OVERPASSES.  GIVE YOURSELF
EXTRA TIME TO REACH YOUR DESTINATION NEW YEARS DAY AND SLOW DOWN.

SCATTERED SNOW SHOWERS OR FLURRIES ARE ANTICIPATED TO CONTINUE MOST
LOCATIONS MONDAY NIGHT INTO EARLY TUESDAY.  MINOR ADDITIONAL
ACCUMULATIONS ARE POSSIBLE ACROSS SOUTHWEST VIRGINIA AND NORTHEAST
TENNESSEE AND THE FAR EASTERN TENNESSEE MOUNTAINS.

PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WINTER
WEATHER ADVISORIES FROM YOUR NATIONAL WEATHER SERVICE.

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

40 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Anderson forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.118, -84.198 (the zone’s center; the record gives no point)

Winter Storm, Bledsoe

When
January 1, 2:00 AM CST to January 2, 5:00 AM CST
Where
Bledsoe forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.596, -85.205 (the zone’s center; the record gives no point)

Winter Storm, Blount/Smoky Mountains

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Winter Storm, Bradley

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Bradley forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

Winter Storm, Campbell

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Campbell forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.404, -84.149 (the zone’s center; the record gives no point)

Winter Storm, Claiborne

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Claiborne forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.486, -83.660 (the zone’s center; the record gives no point)

Winter Storm, Cocke/Smoky Mountains

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Cocke/Smoky Mountains forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
East Polk forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Winter Storm, Grainger

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Grainger forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.276, -83.510 (the zone’s center; the record gives no point)

Winter Storm, Hamblen

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Hamblen forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.217, -83.267 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Hamilton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.181, -85.165 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Hancock forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.524, -83.222 (the zone’s center; the record gives no point)

Winter Storm, Hawkins

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Hawkins forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.441, -82.945 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Jefferson forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Johnson forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Knox forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

Winter Storm, Loudon

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Loudon forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.735, -84.312 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 1, 2:00 AM CST to January 2, 5:00 AM CST
Where
Marion forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.129, -85.622 (the zone’s center; the record gives no point)

Winter Storm, McMinn

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
McMinn forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.425, -84.617 (the zone’s center; the record gives no point)

Winter Storm, Meigs

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Meigs forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.513, -84.813 (the zone’s center; the record gives no point)

Winter Storm, Morgan

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Morgan forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.135, -84.649 (the zone’s center; the record gives no point)

Winter Storm, North Sevier

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
North Sevier forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Winter Storm, Northwest Blount

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Northwest Blount forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Winter Storm, Northwest Carter

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Northwest Carter forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Winter Storm, Northwest Cocke

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Northwest Cocke forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Winter Storm, Northwest Greene

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Northwest Greene forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Winter Storm, Northwest Monroe

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Northwest Monroe forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Winter Storm, Rhea

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Rhea forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.609, -84.924 (the zone’s center; the record gives no point)

Winter Storm, Roane

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Roane forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Scott forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.429, -84.503 (the zone’s center; the record gives no point)

Winter Storm, Sequatchie

When
January 1, 2:00 AM CST to January 2, 5:00 AM CST
Where
Sequatchie forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.371, -85.411 (the zone’s center; the record gives no point)

Winter Storm, Sevier/Smoky Mountains

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Winter Storm, Southeast Carter

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Southeast Carter forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Winter Storm, Southeast Greene

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Southeast Greene forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Winter Storm, Southeast Monroe

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Southeast Monroe forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Winter Storm, Sullivan

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Sullivan forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

Winter Storm, Unicoi

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Unicoi forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Winter Storm, Union

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Union forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.288, -83.837 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
Washington forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
January 1, 3:00 AM EST to January 2, 6:00 AM EST
Where
West Polk forecast zone
Reported by
NWS STORM SURVEY
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229206, 5229207, 5229208, 5229209, 5229210, 5229211, 5229212, 5229213, 5229214, 5229215, 5229216, 5229217, 5229218, 5229219, 5229220, 5229221, 5229222, 5229223, 5229224, 5229225, 5229226, 5229227, 5229228, 5229340, 5229341, 5229342, 5229343, 5229344, 5229345, 5229346, 5229347, 5229348, 5229349, 5229350, 5229351, 5229352, 5229353, 5229354, 5229355, 5229356.